Alabama, 2024Drought in Alabama, September 10 to 30, 2024
September 10 to 30, 2024 · NWS BMX · 9 events in 9 counties and zones
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early to mid September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early to mid September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17. However, D2 conditions persisted across Lamar and Pickens counties through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 9, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, Sep 9, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 AM CDT Tue Sep 10 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1117 AM CDT MON SEP 9 2024
The post-frontal airmass remains in place across Central Alabama
with easterly surface flow and a large region of high pressure
centered over the Midwest. Temperature profiles will begin warming
slightly today as heights rise behind the departing mid-level trough
over the Northeastern CONUS. Expect deeper moisture content to
remain well south of the area through at least mid-week. Mostly
sunny skies expected both today and tomorrow with increasing mid to
high-level cloud cover across our south late tomorrow in advance
of developing TS Francine over the western Gulf of Mexico. Highs
will range from the upper 80s to lower 90s with afternoon
dewpoints in the 50/60s. Comfortable tonight with lows in the
lower 60s north to upper 60s south.
86/Martin
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 228 PM CDT MON SEP 9 2024
Models continue to show Tropical Storm Francine moving northward
in the far western Gulf and making landfall along the Louisiana
coast Wednesday. For Central Alabama, the impacts laid out below
are still expected as the system moves northward through
Mississippi River Valley. Did increase rain chances Wed night and
Thursday, and nudged winds closer to the higher end of guidance,
with gusts of 30mph possible.
14
Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 355 AM CDT MON SEP 9 2024
The main weather headline for the long-term forecast period is
PTC6, which is forecast by the NHC to make landfall along the
Louisiana coast as a category 1 hurricane (presumably named
Francine) early Wednesday evening. It's forecast track brings it up
the Mississippi River Valley Wednesday night into Thursday. As such,
PoPs make an increase from south to north Thursday morning as
moisture advection and isentropic ascent occur over our antecedent
dry airmass and easterly low-level flow. By Thursday afternoon,
conditions will deteriorate across Central Alabama as an increasing
low-level winds and embedded thunderstorms move into the area.
Current forecast impacts:
* Flooding: Locally heavy rainfall will be possible with any
convective bands that form, and these could pose a threat for
isolated flash flooding. Main areas of concern are along and
west of I-65 on Thursday, especially urban zones where lower
flash flood guidance resides. Otherwise, we're relatively dry
and area streamflows remain well below normal in some cases.
2-3" of storm total rainfall is currently forecast along/west of
I-65, Wednesday night through Friday morning. Locally higher
amounts could occur with training thunderstorms on Thursday.
(Good news: this is beneficial rain for the drought.)
* Severe: Being on the receiving end (right half) of this tropical
system opens the door for a non-zero severe, or tornado threat, as
is not uncommon . However, progged instability parameters are
displaced from the best kinematics, and there's indication that
our dry, easterly flow will eat into CAPE potential as the system
moves inland Thursday. Better instability is currently predicted
on Friday, but we'll be well into the dry slot by then as the
system takes on extratropical characteristics. We'll get a better
look to any favorable mesoscale conditions for severe weather in a
couple days.
* Wind: Gusts up to ~30 mph are forecast on Thursday. This shouldn't
cause any major impacts, unless higher convective gusts occur.
As mentioned earlier, the system is expected to make an
extratropical transition as it continues north on Friday. We'll get
a dry slot Friday morning, with best PoPs displacing to our north
and east with the remaining low-level jet. The system is forecast to
occlude thereafter. Its meandering presence in the region, with
lingering moisture, will lead to isolated to scattered diurnal
convection this weekend.
40/Sizemore
&&
.AVIATION...
(06Z TAFS)
Issued at 1229 AM CDT TUE SEP 10 2024
VFR conditions will prevail through the period. But changes are
coming Wednesday. Until then, surface high pressure centered to
our northeast will continue to provide easterly winds. These winds
will be light through the morning and near 10 kts by the
afternoon. High clouds will begin to increase and lower across the
south after 00z.
NOTE: NIL TAF continues for KANB until further notice due to large
comms issue and missing obs.
16
&&
.FIRE WEATHER...
Rain-free conditions expected through Tuesday, before rain
chances return south to north on Wednesday with the arrival of
tropical moisture. Minimum RH values will range from 30-45% across
the area Tuesday. Easterly 20 ft winds of 5-10 mph will continue
through Tuesday morning, before turning to the southeast. Moisture
returns to the area Wednesday, with southeasterly 20ft winds at
10-15mph. Widespread rain chances move into the area Wednesday
night through Thursday in association with a tropical system.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 90 62 84 63 / 0 0 10 50
Anniston 89 64 83 66 / 0 0 20 50
Birmingham 90 67 83 66 / 0 0 20 60
Tuscaloosa 89 67 83 66 / 0 10 40 70
Calera 89 67 83 67 / 0 10 40 70
Auburn 87 67 81 66 / 0 10 40 70
Montgomery 90 70 82 69 / 0 10 60 80
Troy 86 68 78 68 / 0 20 60 80
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86
LONG TERM....14
AVIATION...16
Hazardous weather outlook, Sep 9, 2:58 AM CST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Mon Sep 9 2024
ALZ011>015-017>050-101200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Mon Sep 9 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A tropical system is forecast to move into the lower Mississippi
Valley Wednesday night into Thursday. This will lead to increasing
chances of showers and thunderstorms across Central Alabama on
Thursday. These could pose a threat for locally heavy rainfall and
isolated flooding, generally along and west of Interstate 65.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Thursday and Thursday night.
Drought, Walker
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Tuscaloosa
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Pickens
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September and persisted through the end of the month.
Drought, Montgomery
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Bullock
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Russell
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Macon
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Lee
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
Drought, Chambers
- When
- September 10, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 10 to 12, 20242 deaths · 2 events
- Drought in Oklahoma, September 10 to 30, 202421 events
- Drought in Kentucky, September 10 to 30, 202418 events
- Drought in Missouri, September 10 to 30, 20246 events
- Drought in Texas, September 10 to 30, 20245 events
- Flash Flooding and Flooding in Texas, September 10, 20245 events
- Damaging Winds in Utah, September 10, 202462 kt wind · 4 events
- Drought in Indiana, September 10 to 30, 20243 events
- Drought in Illinois, September 10 to 30, 20242 events
- Drought in Alabama, September 10 to 30, 20242 events
- Drought in Tennessee, September 10 to 17, 20241 event
- Drought in Alabama, September 10 to 30, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203029, 1203030, 1203032, 1203033, 1203034, 1203035, 1203036, 1203037, 1203038.